top of page

Understanding Retinoid Reactions: Causes, Treatments, and Weather Influences



Every so often I get a retinoid reaction. Basically, this is a red, bumpy, itchy part of skin that's caused by vitamin a / retinols. It's uncomfortable, but not a huge concern and is easily treated. I get this as I use high levels of vitamin a in an effort to slow the ageing process down! I push the boundaries of my skin to make it look younger. If you've met me you'll know that I generally have no limits where skincare is concerned. I've written this blog as a guide to what causes this issue and how to treat it, Mary Gillmore


Retinoids, a class of compounds derived from vitamin A, have gained popularity for their remarkable benefits in skincare. They are renowned for their ability to promote cell turnover, reduce the appearance of fine lines, and enhance skin texture. However, along with these advantages, some users may experience a phenomenon known as a retinoid reaction. In this blog, we'll explore what a retinoid reaction is, why it happens, how to treat it, whether it's likely to recur, and the role weather conditions play in its occurrence.


What is a Retinoid Reaction?

A retinoid reaction refers to the skin's response when introduced to a retinoid, such as retinol or tretinoin. Common manifestations include redness, dryness, flakiness, and irritation. These reactions are often temporary and may vary in intensity depending on factors like skin type, the concentration of the retinoid, and individual sensitivity.


Why Does it Happen?

Retinoid reactions occur primarily due to the compounds' exfoliating properties and the acceleration of cell turnover. As retinoids prompt the shedding of old skin cells, new ones are rapidly produced, which can leave the skin more vulnerable and prone to irritation. Additionally, retinoids may disrupt the skin barrier temporarily, leading to increased sensitivity.


How Can it be Treated?


1. Adjust the Frequency: If you're experiencing a retinoid reaction, consider reducing the frequency of application. Start by using the product every other day or even every third day until your skin builds tolerance. If the problem persists stop using any vitamin a or retinol product until the reaction has stopped.


2. Moisturize: Hydration is key. Use a gentle, non-comedogenic moisturizer to combat dryness and flakiness. Look for products containing ingredients like hyaluronic acid or ceramides.


3. Sunscreen is Non-Negotiable: Sun exposure can exacerbate retinoid reactions. Always use a broad-spectrum sunscreen with at least SPF 30 during the day, even on cloudy days.


4. Avoid Harsh Products: Steer clear of other potentially irritating skincare ingredients, such as benzoyl peroxide or glycolic acid, while your skin is adjusting to retinoids.


5. Use Hydrocortisone Cream: Apply a very small amount of Hydrocortisone Cream on the affected area twice a day until the irritation has decreased.


Will it Happen Again?

The likelihood of experiencing a retinoid reaction in the future may decrease as your skin builds tolerance. Gradually increasing the frequency of retinoid use and choosing lower concentrations initially can help your skin adapt, minimizing the risk of future reactions.


What Difference Does the Weather Make?

Weather conditions can influence the occurrence and intensity of retinoid reactions. During colder months, low humidity levels can contribute to increased dryness and sensitivity. In contrast, higher temperatures and humidity might make the skin more tolerant. Adjust your retinoid use accordingly, being more cautious in the winter and gradually increasing frequency in the warmer months.


While retinoid reactions can be initially unsettling, understanding their causes and implementing appropriate skin care practices can help manage and even prevent them. Patience is key when incorporating retinoids into your routine, and being attentive to your skin's needs will contribute to a smoother transition and ultimately, healthier-looking skin.


Certainly! Here are some questions and answers related to retinoid reactions:


1. Q: What is a retinoid reaction?

A: A retinoid reaction refers to the skin's response when introduced to a retinoid, such as redness, dryness, flakiness, and irritation.


2. Q: Why do retinoid reactions happen?

A: Retinoid reactions occur due to the exfoliating properties of retinoids, which accelerate cell turnover, leaving the skin more vulnerable and prone to irritation. They may also temporarily disrupt the skin barrier.


3. Q: What are common symptoms of a retinoid reaction?

A: Common symptoms include redness, dryness, flakiness, and irritation. Some individuals may also experience peeling or a sensation of tightness on the skin.


4. Q: Can retinoid reactions be avoided?

A: While it's challenging to completely avoid retinoid reactions, starting with lower concentrations, gradually increasing product use, and being mindful of skin sensitivity can help minimize the risk.


5. Q: How can retinoid reactions be treated?

A: Treatment involves adjusting the frequency of retinoid application, using a gentle moisturizer, incorporating sunscreen, and avoiding harsh skincare products. Hydration is crucial to alleviate dryness and flakiness.


6. Q: Will retinoid reactions happen every time I use them?

A: The likelihood of experiencing retinoid reactions decreases as your skin builds tolerance. Starting with a lower concentration and gradually increasing frequency can help your skin adapt.


7. Q: Can weather conditions affect retinoid reactions?

A: Yes, weather conditions play a role. Low humidity in colder months can increase dryness and sensitivity, while higher temperatures and humidity may make the skin more tolerant. Adjusting retinoid use based on the weather can be beneficial.


8. Q: Should I continue using retinoids if I experience a reaction?

A: It's advisable to adjust your retinoid usage rather than discontinuing it altogether. Reduce the frequency, use a gentle moisturizer, and consult with a dermatologist if the reaction persists or worsens.


9. Q: Can retinoid reactions occur with over-the-counter products?

A: Yes, retinoid reactions can occur with over-the-counter products containing retinol. While they are generally milder than prescription retinoids, sensitivity can vary among individuals.


10. Q: How long does it take for the skin to adjust to retinoids?

A: The time it takes for the skin to adjust to retinoids varies from person to person. Generally, it may take a few weeks to a few months for the skin to build tolerance and for the reactions to subside.



02072480127

7 Well Court, EC4M9DN



Here are some of our other blogs you may be interested in:

















6 views0 comments
bottom of page